Hail, Midland
- When
- May 13, 4:59 PM EST
- Where
- Midland County, 2.12 mi ESE of Porter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.510, -84.430
A surface trough dropping south through Saginaw Bay interacted with thunderstorms coming up from the south, producing heavy rainfall around the I-69 corridor, specifically in Genessee county where flash flooding occured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A surface trough dropping south through Saginaw Bay interacted with thunderstorms coming up from the south, producing heavy rainfall around the I-69 corridor, specifically in Genessee county where flash flooding occured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 13, 3:02 PM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 402 PM EDT FRI MAY 13 2011 .SHORT TERM...THIS EVENING AND TONIGHT WESTERLY FLOW HAS SIGNIFICANTLY WEAKENED THE CAP ACROSS THE AREA THIS AFTERNOON WITH TWO MAIN FOCII OF CONCERN FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON INTO THE EVENING HOURS. THE FIRST IS A BOUNDARY THAT IS SLOWLY SAGGING SOUTH TOWARD BAY AND SAGINAW COUNTIES. THE ASSOCIATED LOW LEVEL CONVERGENCE HAS BECOME EVIDENT ON VISIBLE IMAGERY OVER THE LAST COUPLE OF HOURS AND SLOW MOVING CONVECTION HAS ALREADY POPPED UP ALONG IT. THE SECOND FOCUS IS A SURGE OF HIGHER THETA-E AIR BEING ADVECTED NORTHWARD AHEAD OF THE APPROACHING UPPER LOW OVER THE MIDWEST. AS NOTED ON AREA BUFKIT SOUNDINGS...THIS SURGE WILL FURTHER ERODE ANY REMAINING CAPPING AND...WHEN COMBINED WITH A DIURNAL MIXING LAYER UP TO ABOUT 900MB...SHOULD ALLOW FOR INCREASING CONVECTIVE TRENDS ACROSS THE CWA THIS AFTERNOON AND INTO THIS EVENING. ASSOCIATED WITH THE AFOREMENTIONED SURGE A CONVECTIVE LINE THAT WILL GRADUALLY LIFT NORTHWARD INTO CWA AS WE HEAD INTO THE EVENING HOURS WARRANTING LIKELY POPS FOR THE SOUTHERN TIER OF COUNTIES. LIKE YESTERDAY...LACK OF WIND SHEAR AND SKINNY CAPE PROFILE WILL INHIBIT SEVERE DEVELOPMENT. A BRIEF BREAK CAN BE EXPECTED AS CONVECTIVE ACTIVITY MOVES OUT OF THE AREA BY AROUND MIDNIGHT. TOWARD MORNING...GRADUALLY INCREASING UPPER LEVEL SUPPORT AS THE RIDGE AXIS SLIDES EASTWARD AND WEAK STATIC STABILITY IN THE LOW TO MID LEVELS MAY BE SUFFICIENT TO SUPPORT ADDITIONAL PRECIP DEVELOPMENT. ELEVATED INSTABILITY ASSOCIATED WITH MOIST SOUTHERLY FLOW ALOFT WOULD SUPPORT EMBEDDED ELEVATED CONVECTION. CONFIDENCE IN THE LATTER HALF OF THE SHORT TERM...PARTICULARLY WITH RESPECT TO THE DEGREE OF PRECIP COVERAGE...IS RELATIVELY LOW AT THIS TIME SO MAINTAINED HIGH CHC POPS FOR NOW. && .LONG TERM...SATURDAY THROUGH THURSDAY TWO SIGNIFICANT SWATHS/ZONES OF 850-500MB DEFORMATION WILL BE IN PLACE TO START THE PERIOD ON SATURDAY. THE FIRST WILL BE SETTLING SOUTHWARD INTO LAKE SUPERIOR AND GEORGIAN BAY. THE SECOND WILL ALREADY BE IN PLACE OVER THE CWA...A FEATURE THAT IS ATTENDANT TO AN OLD MIDLEVEL THERMAL LOW ANCHORED NEAR THE SOUTHERN RIM OF LAKE MICHIGAN. DEFORMATION FORCING IN PLACE OVER SOUTHERN LOWER IN COMBINATION WITH INCREASING COLUMN SATURATION NECESSITATES LIKELY TO CATEGORICAL POPS SATURDAY FOR SHOWERS AND THUNDERSTORMS. INSTABILITY WILL BE MARKEDLY LESS...ON THE ORDER OF A FEW HUNDRED J/KG AND IS NOT EXPECTED TO BE AN ISSUE. THE STALLING OF THE FORCING OVER THE AREA THOUGH....SUGGESTS THAT HEAVY RAINFALL WILL BE POSSIBLE. UNFORTUNATELY...IT REMAINS DIFFICULT IN ANY SPECIFIC TIMING OF PRECIPITATION. GIVEN MODEL SOUNDINGS...THE BETTER POTENTIAL FOR RAINFALL WILL BE FROM LATE MORNING THROUGH THE AFTERNOON. COOLER AIR WILL SLOWLY FILTER INTO THE STATE THROUGH THE DAY. HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE UPPER 50S NORTHERN THUMB TO UPPER 60S/NEAR 70 FAR SOUTHEAST. THE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO RIVER VALLEY WILL UNDERGO A GOOD AMOUNT OF DEEPENING SATURDAY NIGHT DUE TO PV MERGING. PHASING OF THE TWO AFOREMENTIONED DEFORMATION ZONES IS EXPECTED TO TAKE PLACE OVER THE CWA...ORIENTATED LARGELY IN A EAST TO WEST FASHION. UNCERTAINTY STILL EXISTS AS TO WHERE EXACTLY THE AXIS OF THIS FORCING WILL RESIDE SATURDAY NIGHT AND INTO SUNDAY. LATEST SOLUTIONS SUGGEST THAT BULK OF FORCING WILL BE IN PLACE NORTH OF THE CWA FOR LATE AFTERNOON/EARLY EVENING....NEAR/AROUND SAGINAW BY SATURDAY NIGHT...AND INTO THE HEART OF THE CWA FOR SUNDAY. INSTABILITY AT THAT POINT WILL BE RELEGATED TO MOIST ADIABATIC AND WILL NOT REFRAIN FROM ANY THUNDER MENTION. WITH THE POTENTIAL FOR A LONG DURATION AND PWATS IN EXCESS OF 1.1 INCHES....HEAVY RAINFALL AND POTENTIAL FLOODING ISSUES WILL BE OF SOME CONCERN. IN GENERAL...THE GRIDS WILL INCLUDE AS MUCH A 1 TO 1.2 INCHES OF RAINFALL FROM SATURDAY THROUGH SUNDAY NIGHT. COLD...RAW...AND DAMP CONDITIONS ARE EXPECTED ACROSS MUCH OF SOUTHEASTERN MICHIGAN ON SUNDAY WITH TEMPERATURES MIRED IN THE 50S AND NORTHEAST WINDS EASILY IN EXCESS OF 20 MPH. GEOPOTENTIAL HEIGHT INCREASES AND FORECASTED STRONG SURFACE HIGH PRESSURE UPSTREAM...GIVES HOPES THAT PRECIPITATION CHANCES WILL CEASE EARLY NEXT WEEK. THE PROBLEM IS THE MODELS KEEP THE BAROTROPIC CLOSED LOW IN PLACE OVER THE OHIO RIVER VALLEY WITH THE DEEP MOISTURE AXIS OVER LOWER MICHIGAN. WILL AGAIN BE OPTIMISTIC AND GO DRY. 850MB TEMPERATURES OF AROUND 0C...SUGGESTS TEMPERATURES WILL REMAIN VERY COOL ON MONDAY...HIGHS SQUEAKING OUT LOWER TO MIDDLE 50S. STRONG MAY INSOLATION...GIVES A GOOD MODERATING HEDGE OF THE FORECAST FOR TUESDAY...HIGHS REACHING 60. A CYCLING OF THE LARGE CLOSED LOW WILL THROW A GOOD SURGE OF NORTHWESTWARD BACK INTO SOUTHEASTERN MICHIGAN FOR TUESDAY. UNFORTUNATELY THIS MOISTURE WILL THEN BE SLOW TO MOVE OUT...BRINGING THE POTENTIAL FOR RAIN THROUGH THE END OF THE PERIOD. TEMPERATURES BOTH WEDNESDAY AND THURSDAY WHILE WARMER ARE STILL EXPECTED TO BE SLIGHTLY BELOW NORMAL...IN THE 60S. && .MARINE...THE SURFACE PRESSURE GRADIENT WILL BEGIN TO TIGHTEN AS A LOW PASSES TO THE SOUTH DURING THE DAY ON SATURDAY. THE RESULT WILL BE INCREASING NORTHERLY FLOW WITH GUSTS MEETING OR EXCEEDING SCA CRITERIA BY SATURDAY AFTERNOON AND PERSISTING THROUGH SUNDAY NIGHT OR EARLY MONDAY. IN ADDITION...GALES ARE POSSIBLE LATE SATURDAY NIGHT. HOWEVER...WITH RELATIVELY LOW CONFIDENCE REGARDING THE SPATIAL COVERAGE OF THE HIGHER WINDS...DID NOT ISSUE ANY ADVISORIES AT THIS TIME. && .AVIATION...ISSUED 137 PM EDT FRI MAY 13 2011 WIDESPREAD MVFR HZ/BR HAS HUNG ON FOR MANY LOCATIONS THIS AFTERNOON AS ABUNDANT LOW LEVEL MOISTURE HAS BEEN STUBBORN TO MIX OUT. THOUGH THE MOISTURE MAY STILL MIX OUT THIS AFTERNOON...OVERALL CONDITIONS WILL TEND TO DETERIORATE AS INSTABILITY CONTINUES AND THUNDERSTORM DEVELOPMENT BECOMES LIKELY ALONG A SURFACE BOUNDARY AS IT SAGS SOUTHWARD. DID NOT INCLUDE MENTION OF TSRA FOR MBS FOR THIS ISSUANCE AS IT IS QUITE POSSIBLE THAT THE BOUNDARY WILL SAG SOUTH OF MBS BEFORE CONVECTIVE INITIATION...BUT WILL MONITOR THE NORTHENT EXTENT OF CONVECTIVE POTENTIAL CLOSELY MAKE ADJUSTMENTS AS NECESSARY. THIS EVENING...RESIDUAL MOISTURE WILL ONCE AGAIN PROMOTE CONDITIONS DETERIORATING TO MVFR...POSSIBLY LOWER...AFTER SUNSET THIS EVENING. RAIN WILL REDEVELOP ALONG AND NORTH OF THE AFOREMENTIONED BOUNDARY TONIGHT RESULTING IN WIDESPREAD IFR CIGS/VSBYS LATE TONIGHT INTO SATURDAY MORNING. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...99 LONG TERM....CB MARINE.......99 AVIATION.....JVC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 400 AM EDT FRI MAY 13 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-140800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 400 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS WEAK LOW PRESSURE MOVES THROUGH. THESES THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL PRODUCE LOCALLY HEAVY RAIN AS THEY SLOWLY TRACK NORTHEAST AT 10 MPH. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS ON SATURDAY AS LOW PRESSURE TRACKS THROUGH THE OHIO VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-140800- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 400 AM EDT FRI MAY 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS WEAK LOW PRESSURE MOVES THROUGH. THESES THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...AS THEY SLOWLY TRACK NORTHEAST AT 5 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS ON SATURDAY AS LOW PRESSURE TRACKS THROUGH THE OHIO VALLEY. INCREASING NORTHEAST WINDS OVER THE WEEKEND WILL LIKELY LEAD TO SMALL CRAFT ADVISORIES OVER SOUTHERN LAKE HURON...WITH EVEN GALE FORCE WINDS POSSIBLE OVER SAGINAW BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 516 PM EDT FRI MAY 13 2011 MIZ047-132215- MIDLAND- 516 PM EDT FRI MAY 13 2011 ...SPECIAL WEATHER STATEMENT... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SANFORD...MOVING SOUTH AT 8 MPH. PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... GORDONVILLE BY 530 PM EDT... PORTER TOWNSHIP BY 550 PM EDT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 530 PM EDT FRI MAY 13 2011 MIZ047-132230- MIDLAND- 530 PM EDT FRI MAY 13 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL MIDLAND COUNTY...MOVING SOUTH AT 10 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PORTER TOWNSHIP BY 540 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SC
The Grand Rapids radar (KGRR), 113 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
Estimated rainfall of at least 2 to 4 inches caused water over roads and flooded properties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306912, 306913, 306914, 306915, 306916.